Alert archive / Washington / Red Flag Warnings in 2008
Red Flag Warning 2, NWS Seattle, WA
NWS Seattle, WA issued this red flag warning at Aug 17, 2008, 4:01 AM PDT for 13 counties in Washington. It was in force for 43 hr. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 17, 2008, 4:01 AM PDT (11:01 UTC)
- Expired
- Aug 18, 2008, 10:54 PM PDT
- In force
- 43 hr
- Issued by
- NWS Seattle, WA
Counties Clallam County, WA, Grays Harbor County, WA, Jefferson County, WA, King County, WA, Kitsap County, WA, Lewis County, WA, Mason County, WA, Pierce County, WA, Skagit County, WA, Skamania County, WA, Snohomish County, WA, Thurston County, WA, Whatcom County, WA
The radar
The Seattle radar (KATX), 78 km from the middle of the area, began a volume at 11:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 5:06 AM PDT | LIGHTNING | 2 Sw Carnation, WA | FREQUENT LIGHTNING |
| Aug 17, 12:15 PM PDT | HAIL 0.25 | 10 Se Bremerton, WA | |
| Aug 17, 3:52 PM PDT | TSTM WND DMG | 3 Sw Bellingham, WA | BETWEEN 3 AND 340 PM, STRONG THUNDERSTORM WINDS HIT A HALF MILE EAST AND WEST OF I-5 EXIT 250. SMALL TO MEDIUM SIZED TREE BRANCHES WERE DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Quillayute State, WA (KUIL), launched 00:00Z, 11.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -768 J/kg
- Mixed-layer LCL
- 2019 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS86 KSEW 171101 RFWSEW RED FLAG WARNING NATIONAL WEATHER SERVICE SEATTLE WA 401 AM PDT SUN AUG 17 2008 WAZ658-659-171600- /O.NEW.KSEW.FW.W.0002.080817T1101Z-080817T1600Z/ NORTH CASCADES-CENTRAL CASCADES- 401 AM PDT SUN AUG 17 2008 ...RED FLAG WARNING IN EFFECT UNTIL 9 AM PDT THIS MORNING FOR FIRE WEATHER ZONES 658 AND 659 FOR DRY LIGHTNING... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A RED FLAG WARNING FOR THE CASCADES FOR DRY LIGHTNING VALID UNTIL 9 AM PDT THIS MORNING. ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE AREA BY MIDMORNING. THE THUNDERSTORMS WILL BE HIGH-BASED AND WILL PRODUCE LITTLE OR NO RAINFALL...THUS INCREASING THE POTENTIAL FOR LIGHTNING-CAUSED WILDFIRES. A RED FLAG WARNING IS ISSUED WHEN DRY LIGHTNING IS IMMINENT OR OCCURRING. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING. $$
5 follow-up statements
000 WWUS86 KSEW 171516 RFWSEW RED FLAG WARNING NATIONAL WEATHER SERVICE SEATTLE WA 816 AM PDT SUN AUG 17 2008 WAZ654>657-661-172330- /O.EXB.KSEW.FW.W.0002.000000T0000Z-080818T0600Z/ CENTRAL AND SOUTH PUGET SOUND LOWLANDS- BLACK HILLS AND SOUTHWEST INTERIOR LOWLANDS- WEST SLOPES OF THE NORTH CASCADES- WEST SLOPES OF THE CENTRAL CASCADES- EAST PORTION OF THE OLYMPIC MOUNTAINS- 816 AM PDT SUN AUG 17 2008 ...RED FLAG WARNING IN EFFECT UNTIL 11 PM PDT THIS EVENING FOR SCATTERED LIGHTNING... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 11 PM PDT THIS EVENING. ISOLATED THUNDERSTORMS ARE POSSIBLE OVER THE INTERIOR LOWLANDS OF WESTERN WASHINGTON FOR THE REMAINDER OF THE MORNING AND EARLY THIS AFTERNOON. LIGHTNING COVERAGE IS EXPECTED TO INCREASE TO SCATTERED COVERAGE LATER THIS AFTERNOON THROUGH THIS EVENING. THUNDERSTORMS THROUGH THIS EVENING WILL CONTAIN ONLY SMALL AMOUNTS OF RAINFALL...INCREASING THE RISK OF LIGHTNING-CAUSED WILDFIRES. INCREASING AMOUNTS OF RAINFALL ARE EXPECETED WITH THUNDERSTORMS THAT CONTINUE OVERNIGHT TONIGHT AND MONDAY MORNING. A RED FLAG WARNING IS ISSUED WHEN SCATTERED LIGHTNING IS IMMINENT OR OCCURRING IN COMBINATION WITH SUFFICIENTLY DRY FUELS. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING. $$ WAZ658-659-172330- /O.EXT.KSEW.FW.W.0002.000000T0000Z-080818T0600Z/ NORTH CASCADES-CENTRAL CASCADES- 816 AM PDT SUN AUG 17 2008 ...RED FLAG WARNING NOW IN EFFECT UNTIL 11 PM PDT THIS EVENING FOR SCATTERED LIGHTNING... THE RED FLAG WARNING IS NOW IN EFFECT UNTIL 11 PM PDT THIS EVENING. ISOLATED THUNDERSTORMS ARE POSSIBLE OVER THE WEST SLOPES OF THE NORTHERN AND CENTRAL CASCADES FOR THE REMAINDER OF THE MORNING AND EARLY THIS AFTERNOON. LIGHTNING COVERAGE IS EXPECTED TO INCREASE TO SCATTERED COVERAGE LATER THIS AFTERNOON THROUGH THIS EVENING. THUNDERSTORMS THROUGH THIS EVENING WILL CONTAIN ONLY SMALL AMOUNTS OF RAINFALL...INCREASING THE RISK OF LIGHTNING- CAUSED WILDFIRES. INCREASING AMOUNTS OF RAINFALL ARE EXPECETED WITH THUNDERSTORMS THAT CONTINUE OVERNIGHT TONIGHT AND MONDAY MORNING. A RED FLAG WARNING IS ISSUED WHEN SCATTERED LIGHTNING IS IMMINENT OR OCCURRING IN COMBINATION WITH SUFFICIENTLY DRY FUELS. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING. $$ WAZ662-172330- /O.NEW.KSEW.FW.A.0002.080818T0600Z-080819T0000Z/ EAST PORTION OF NORTH CASCADES NATIONAL PARK/LAKE CHELAN NATIONAL RECREATIONAL AREA- 816 AM PDT SUN AUG 17 2008 ...FIRE WEATHER WATCH IN EFFECT FROM THIS EVENING THROUGH MONDAY AFTERNOON FOR SCATTERED LIGHTNING... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A FIRE WEATHER WATCH...WHICH IS IN EFFECT FROM THIS EVENING THROUGH MONDAY AFTERNOON. ISOLATED THUNDERSTORMS ARE POSSIBLE OVER THE EAST SIDE OF NORTH CASCADES NATIONAL PARK TODAY AND THIS EVENING. LIGHTNING COVERAGE SHOULD INCREASE TO SCATTERED AMOUNTS LATE TONIGHT AND CONTINUE THROUGH AT LEAST MONDAY MORNING. THIS WILL INCREASE THE RISK OF LIGHTNING-CAUSED WILDFIRES. A FIRE WEATHER WATCH FOR SCATTERED LIGHTNING IS ISSUED WHEN AT LEAST A SCATTERED COVERAGE OF LIGHTNING IN COMBINATION WITH SUFFICIENTLY DRY FUELS IS POSSIBLE WITHIN THE NEXT 12 TO 36 HOURS. $$ HANER WEATHER.GOV/SEATTLE
000 WWUS86 KSEW 172143 RFWSEW RED FLAG WARNING NATIONAL WEATHER SERVICE SEATTLE WA 243 PM PDT SUN AUG 17 2008 WAZ662-181500- /O.UPG.KSEW.FW.A.0002.080818T0600Z-080819T0000Z/ /O.NEW.KSEW.FW.W.0003.080818T1000Z-080819T0000Z/ EAST PORTION OF NORTH CASCADES NATIONAL PARK/LAKE CHELAN NATIONAL RECREATIONAL AREA- 243 PM PDT SUN AUG 17 2008 ...RED FLAG WARNING IN EFFECT FROM 3 AM TO 5 PM PDT MONDAY FOR SCATTERED LIGHTNING... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 3 AM TO 5 PM PDT MONDAY. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. ISOLATED THUNDERSTORMS ARE POSSIBLE OVER THE EAST SIDE OF NORTH CASCADES NATIONAL PARK THROUGH THIS EVENING. LIGHTNING COVERAGE SHOULD THEN INCREASE TO SCATTERED AMOUNTS EARLY MONDAY MORNING WITH THE RISK CONTINUING THROUGH AT LEAST MONDAY AFTERNOON. THIS WILL INCREASE THE RISK OF LIGHTNING-CAUSED WILDFIRES. A RED FLAG WARNING IS ISSUED WHEN SCATTERED LIGHTNING IS EXPECTED TO OCCUR WITHIN THE NEXT 12 TO 24 HOURS IN COMBINATION WITH SUFFICIENTLY DRY FUELS. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING. $$ WAZ654>659-661-181500- /O.EXT.KSEW.FW.W.0002.000000T0000Z-080818T1500Z/ CENTRAL AND SOUTH PUGET SOUND LOWLANDS- BLACK HILLS AND SOUTHWEST INTERIOR LOWLANDS- WEST SLOPES OF THE NORTH CASCADES- WEST SLOPES OF THE CENTRAL CASCADES-NORTH CASCADES- CENTRAL CASCADES-EAST PORTION OF THE OLYMPIC MOUNTAINS- 243 PM PDT SUN AUG 17 2008 ...RED FLAG WARNING NOW IN EFFECT UNTIL 8 AM PDT MONDAY... THE RED FLAG WARNING IS NOW IN EFFECT UNTIL 8 AM PDT MONDAY. A LARGE MASS OF THUNDERSTORMS WAS LOCATED OFF THE OREGON AND SOUTHERN WASHINGTON COAST ON SUNDAY AFTERNOON WITH ISOLATED THUNDERSTORMS OVER WESTERN WASHINGTON. THE LARGE AREA OF THUNDERSTORMS IS EXPECTED TO MOVE UP AND OVER A LARGE PART OF WESTERN WASHINGTON TONIGHT...BRINGING SCATTERED LIGHTNING AND AN INCREASING THE RISK OF LIGHTNING-CAUSED WILDFIRES. THE BULK OF THE LIGHTNING WILL AFFECT THE OLYMPIC PENINSULA THIS EVENING AND THEN SHIFT EAST OF I-5 OVERNIGHT. THE LIGHTNING SHOULD START TO SUBSIDE ON MONDAY AFTERNOON AND END OVER WESTERN WASHINGTON BY MONDAY EVENING. A RED FLAG WARNING IS ISSUED WHEN SCATTERED LIGHTNING IS OCCURRING OR FORECAST TO OCCUR IN THE NEXT 12 TO 24 HOURS...IN COMBINATION WITH SUFFICIENTLY DRY FUELS. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING. $$ HANER WEATHER.GOV/SEATTLE
000 WWUS86 KSEW 181459 RFWSEW RED FLAG WARNING NATIONAL WEATHER SERVICE SEATTLE WA 759 AM PDT MON AUG 18 2008 WAZ654>659-190000- /O.EXT.KSEW.FW.W.0002.000000T0000Z-080819T0600Z/ CENTRAL AND SOUTH PUGET SOUND LOWLANDS- BLACK HILLS AND SOUTHWEST INTERIOR LOWLANDS- WEST SLOPES OF THE NORTH CASCADES- WEST SLOPES OF THE CENTRAL CASCADES-NORTH CASCADES- CENTRAL CASCADES- 759 AM PDT MON AUG 18 2008 ...RED FLAG WARNING NOW IN EFFECT UNTIL 11 PM PDT THIS EVENING... THE RED FLAG WARNING HAS BEEN EXTENDED UNTIL 11 PM PDT THIS EVENING. A LARGE AREA OF THUNDERSTORMS OVER WESTERN OREGON THIS MORNING ARE MOVING NORTHWARD AND MOVE ACROSS WESTERN WASHINGTON THROUGH THE DAY. ALSO...THE AIR MASS OVER PORTIONS OF WESTERN WASHINGTON WILL REMAIN UNSTABLE INTO THE EVENING HOURS...KEEPING THE THREAT OF THUNDERSTORMS GOING INTO THE EVENING. DUE TO A MORE MOIST AND COOLER AIR MASS...THE THUNDERSTORMS WILL BE WETTER THAN THEY WERE OVER THE WEEKEND...HOWEVER FUELS REMAIN AT CRITICAL DRYNESS LEVELS EAST OF THE COAST. A RED FLAG WARNING IS ISSUED WHEN SCATTERED LIGHTNING IS OCCURRING OR FORECAST TO OCCUR IN THE NEXT 12 TO 24 HOURS...IN COMBINATION WITH SUFFICIENTLY DRY FUELS. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING. $$ WAZ661-190000- /O.EXT.KSEW.FW.W.0002.000000T0000Z-080819T0000Z/ EAST PORTION OF THE OLYMPIC MOUNTAINS- 759 AM PDT MON AUG 18 2008 ...RED FLAG WARNING NOW IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON... THE RED FLAG WARNING IS NOW IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON. A LARGE MASS OF THUNDERSTORMS WAS LOCATED OFF THE OREGON AND SOUTHERN WASHINGTON COAST ON SUNDAY AFTERNOON WITH ISOLATED THUNDERSTORMS OVER WESTERN WASHINGTON. THE LARGE AREA OF THUNDERSTORMS IS EXPECTED TO MOVE UP AND OVER A LARGE PART OF WESTERN WASHINGTON TONIGHT...BRINGING SCATTERED LIGHTNING AND AN INCREASING THE RISK OF LIGHTNING-CAUSED WILDFIRES. THE BULK OF THE LIGHTNING WILL AFFECT THE OLYMPIC PENINSULA THIS EVENING AND THEN SHIFT EAST OF I-5 OVERNIGHT. THE LIGHTNING SHOULD START TO SUBSIDE ON MONDAY AFTERNOON AND END OVER WESTERN WASHINGTON BY MONDAY EVENING. THUS THERE WILL STILL BE A RISK OF LIGHTNING- CAUSED WILDFIRES. A RED FLAG WARNING IS ISSUED WHEN SCATTERED LIGHTNING IS OCCURRING OR FORECAST TO OCCUR IN THE NEXT 12 TO 24 HOURS...IN COMBINATION WITH SUFFICIENTLY DRY FUELS. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING. $$ WAZ662-190000- /O.EXT.KSEW.FW.W.0003.000000T0000Z-080819T1200Z/ EAST PORTION OF NORTH CASCADES NATIONAL PARK/LAKE CHELAN NATIONAL RECREATIONAL AREA- 759 AM PDT MON AUG 18 2008 ...RED FLAG WARNING NOW IN EFFECT UNTIL 5 AM PDT TUESDAY... THE RED FLAG WARNING IS NOW IN EFFECT UNTIL 5 AM PDT TUESDAY. SCATTERED THUNDERSTORMS ARE POSSIBLE OVER THE EAST SIDE OF NORTH CASCADES NATIONAL PARK TODAY AND POSSIBLY WELL INTO TONIGHT. THIS WILL INCREASE THE RISK OF LIGHTNING-CAUSED WILDFIRES. A RED FLAG WARNING IS ISSUED WHEN SCATTERED LIGHTNING IS EXPECTED TO OCCUR WITHIN THE NEXT 12 TO 24 HOURS IN COMBINATION WITH SUFFICIENTLY DRY FUELS. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING. $$ CERNIGLIA
000 WWUS86 KSEW 182242 RFWSEW RED FLAG WARNING NATIONAL WEATHER SERVICE SEATTLE WA 342 PM PDT MON AUG 18 2008 WAZ654>659-190600- /O.CON.KSEW.FW.W.0002.000000T0000Z-080819T0600Z/ CENTRAL AND SOUTH PUGET SOUND LOWLANDS- BLACK HILLS AND SOUTHWEST INTERIOR LOWLANDS- WEST SLOPES OF THE NORTH CASCADES- WEST SLOPES OF THE CENTRAL CASCADES-NORTH CASCADES- CENTRAL CASCADES- 342 PM PDT MON AUG 18 2008 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING. THE MOIST AND UNSTABLE AIR MASS WILL REMAIN OVER THE REGION INTO THE EVENING HOURS BEFORE SHIFTING OFF TO THE EAST LATER TONIGHT. THEREFORE THE THREAT OF SCATTERED THUNDERSTORMS REMAINS OVER MOST OF INTERIOR WESTERN WASHINGTON INTO THE EVENING. THE THUNDERSTORMS THAT OCCUR DURING THE EVENING WILL GENERALLY BE WET...HOWEVER FUELS REMAIN AT CRITICAL DRYNESS LEVELS EAST OF THE COAST. A RED FLAG WARNING IS ISSUED WHEN SCATTERED LIGHTNING IS OCCURRING OR FORECAST TO OCCUR IN THE NEXT 12 TO 24 HOURS...IN COMBINATION WITH SUFFICIENTLY DRY FUELS. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING. $$ WAZ661-190000- /O.CON.KSEW.FW.W.0002.000000T0000Z-080819T0000Z/ EAST PORTION OF THE OLYMPIC MOUNTAINS- 342 PM PDT MON AUG 18 2008 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON. THE MOIST AND UNSTABLE AIR MASS WILL REMAIN OVER THE EASTERN PORTION OF THE OLYMPICS INTO THE EVENING HOURS BEFORE SHIFTING OFF TO THE EAST LATER TONIGHT. THEREFORE THE THREAT OF SCATTERED THUNDERSTORMS REMAINS OVER MOST OF INTERIOR WESTERN WASHINGTON INTO THE EVENING. THE THUNDERSTORMS THAT OCCUR DURING THE EVENING WILL GENERALLY BE WET...HOWEVER FUELS REMAIN AT CRITICAL DRYNESS LEVELS EAST OF THE COAST. A RED FLAG WARNING IS ISSUED WHEN SCATTERED LIGHTNING IS OCCURRING OR FORECAST TO OCCUR IN THE NEXT 12 TO 24 HOURS...IN COMBINATION WITH SUFFICIENTLY DRY FUELS. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING. $$ WAZ662-190645- /O.CON.KSEW.FW.W.0003.000000T0000Z-080819T1200Z/ EAST PORTION OF NORTH CASCADES NATIONAL PARK/LAKE CHELAN NATIONAL RECREATIONAL AREA- 342 PM PDT MON AUG 18 2008 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 AM PDT TUESDAY... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 AM PDT TUESDAY. SCATTERED THUNDERSTORMS ARE EXPECTED ALONG AND EAST OF THE CASCADE CREST TONIGHT AND WILL LIKELY MOVE ACROSS THE OVER THE EAST SIDE OF NORTH CASCADES NATIONAL PARK DURING THE OVERNIGHT HOURS. THIS WILL KEEP THE POTENTIAL FOR LIGHTNING-CAUSED WILDFIRES THROUGH MOST OF THE NIGHT. A RED FLAG WARNING IS ISSUED WHEN SCATTERED LIGHTNING IS EXPECTED TO OCCUR WITHIN THE NEXT 12 TO 24 HOURS IN COMBINATION WITH SUFFICIENTLY DRY FUELS. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING. $$ CERNIGLIA
000 WWUS86 KSEW 190554 RFWSEW RED FLAG WARNING NATIONAL WEATHER SERVICE SEATTLE WA 1054 PM PDT MON AUG 18 2008 WAZ654>659-190700- /O.CAN.KSEW.FW.W.0002.000000T0000Z-080819T0600Z/ CENTRAL AND SOUTH PUGET SOUND LOWLANDS- BLACK HILLS AND SOUTHWEST INTERIOR LOWLANDS- WEST SLOPES OF THE NORTH CASCADES- WEST SLOPES OF THE CENTRAL CASCADES-NORTH CASCADES- CENTRAL CASCADES- 1054 PM PDT MON AUG 18 2008 ...RED FLAG WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS CANCELLED THE RED FLAG WARNING FOR SCATTERED THUNDERSTORMS FOR THE WEST SLOPES OF THE NORTH AND CENTRAL CASCADES...THE BLACK HILLS...SOUTHWEST INTERIOR LOWLANDS...AND THE CENTRAL AND SOUTH PUGET SOUND LOWLANDS. THE THUNDERSTORMS WERE OCCURRING WELL EAST OF THE AREA AND NO LONGER POSE A THREAT FOR LIGHTNING-CAUSED WILDFIRES...THUS THE RED FLAG WARNING WAS CANCELLED. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD THIS RED FLAG WARNING HAS ENDED. $$ WAZ662-191200- /O.CON.KSEW.FW.W.0003.000000T0000Z-080819T1200Z/ EAST PORTION OF NORTH CASCADES NATIONAL PARK/LAKE CHELAN NATIONAL RECREATIONAL AREA- 1054 PM PDT MON AUG 18 2008 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 AM PDT TUESDAY FOR SCATTERED THUNDERSTORMS OVER THE EAST PORTION OF THE NORTH CASCADES NATIONAL PARK AND THE LAKE CHELAN NATIONAL PARK... AN UPPER TROUGH APPROACHING FROM THE SOUTHWEST WILL RESULT IN A CONTINUED THREAT OF SCATTERED THUNDERSTORMS EAST OF THE CASCADE CREST THE REST OF TONIGHT. THIS WILL KEEP THE POTENTIAL FOR LIGHTNING-CAUSED WILDFIRES GOING THROUGH EARLY TUESDAY. A RED FLAG WARNING IS ISSUED WHEN SCATTERED LIGHTNING IS EXPECTED TO OCCUR WITHIN THE NEXT 12 TO 24 HOURS IN COMBINATION WITH SUFFICIENTLY DRY FUELS. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this red flag warning went out at Aug 17, 3:30 AM PDT, 31 minutes earlier.
Area forecast discussion, Aug 17, 3:30 AM PDT, 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SEATTLE WA 330 AM PDT SUN AUG 17 2008 .SYNOPSIS...DISTURBANCES ROTATING AROUND A LOW PRESSURE SYSTEM OFFSHORE WILL RESULT IN A CHANCE OF THUNDERSTORMS OVER MUCH OF THE AREA THROUGH TONIGHT. THE LOW PRESSURE SYSTEM WILL THEN MOVE ACROSS THE AREA DURING THE DAY MONDAY...THEREBY KEEPING THE WEATHER UNSETTLED. A MUCH STRONG AND WETTER STORM SYSTEM FOR THIS TIME OF THE YEAR WILL BEGIN AFFECTING THE REGION ON TUESDAY. SIGNIFICANT RAINFALL IS EXPECTED ON THE SOUTHWEST FACING SLOPES OF THE OLYMPICS AND CASCADES WITH THIS SYSTEM. IMPROVING WEATHER WILL OCCUR ON WEDNESDAY AS THE STORM SYSTEM EXISTS THE AREA. && .SHORT TERM... ISOLATED TSTMS THAT WERE OVER OREGON LAST EVENING ROLLED INTO THE SRN PORTION OF CWA OVERNIGHT. MOST OF THE ACTIVITY AT THIS TIME WAS OCCURRING ALONG A LINE FROM ABOUT GOLD BAR SWWD. ESSENTIALLY...THE CONVECTION WAS ORIENTED WITH THE AXIS OF A VORT LOBE THAT HAD MOVED N INTO THE AREA. THIS FEATURE WILL CONTINUE MOVING NORTH-NORTH- EAST...THUS THOSE LOCALES THAT HAVE NOT HEARD THUNDER WILL HEAR A CLAP OR TWO BY LATE THIS MORNING. THE TSTMS WILL MAINLY OCCUR E OF THE OLYMPIC RANGE. THE TSTMS WERE HIGH-BASED...ABOVE 10K FT...AND DRY. SO FAR...THE LARGEST AMOUNT OF RAIN THAT HAS FALLEN WAS 0.01 INCH. THUS THIS POSED THE POTENTIAL FOR LIGHTNING-CAUSED WILDFIRES. DUE TO THE NUMBER OF STRIKES THAT HAVE OCCURRED...HAVE ISSUED A RED FLAG WARNING FOR THE THE CASCADES THIS MORNING. THE ACTIVITY WAS MOVING FAIRLY RAPIDLY...THEREFORE MUCH OF THE ACTION SHOULD BE OVER THE N CASCADES BY LATE MORNING. MEANWHILE...THE STRONGER STORMS WILL ALSO PRODUCE SMALL HAIL. EARLIER THERE WERE REPORTS OF A QUARTER TO HALF INCH DIAMETER HAIL S OF OUR CWA. EXPECT A BRIEF LULL IN THE OVERALL ACTIVITY LATER THIS AFTERNOON THRU EARLY EVENING...DEPENDING ON WHETHER ONE IS LOCATED IN THE NRN OR SRN PORTION OF THE CWA. THIS WILL BE DUE TO SUBSIDENCE BETWEEN THE VORTICITY LOBES. ALAS...THE UPPER TROF WILL MOVE CLOSER TO THE COAST TONIGHT AND THIS WILL RESULT IN INCREASED SLY ALOFT. THE OVERALL ENVIRONMENT WILL BECOME MORE CONDUCIVE TO TSTM DEVELOPMENT. INCREASING SHEAR WILL RESULT IN STRONGER TSTMS...THAT IS RAISING THE POTENTIAL FOR A FEW TSTMS TO PRODUCE 0.75 INCH OR LARGER HAIL. THUS WILL NEED TO MONITOR ANY CONVECTION THAT FORMS TONIGHT. THE TAIL END OF THE NEGATIVE TILT UPPER TROF WILL SWING ACROSS THE CWA LATE IN THE DAY MON. THE THREAT OF TSTMS WILL SHIFT EWD MON MORNING AS THE TROF APPROACHES THE COAST. HOWEVER THERE IS A POSSIBILITY THAT THE TSTMS MAY LAST THROUGHOUT MUCH OF THE DAY... DEPENDING ON THE TIMING OF THE TROF. AT ANY RATE...EXPECT THE TSTM THREAT TO END BY MON NIGHT AS THE OVERALL AIR MASS STABILIZES. ALAS...A MUCH WETTER AND STRONGER STORM SYSTEM FOR THIS TIME OF THE YEAR WILL BEGIN AFFECTING THE CWA ON TUE. THIS SYSTEM WILL HAVE TAPPED INTO SUBTROPICAL MOISTURE BY THE TIME IT ARRIVES. ABUNDANT MOISTURE COMBINED WITH INCREASED SW FLOW ALOFT WILL RESULT IN SIGNIFICANT RAINFALL ON THE SW FACING SLOPES OF THE OLYMPICS AND CASCADES TUE NIGHT. HAVE BUMPED UP POPS TUE CLOSER TO MODEL GUIDANCE. .LONG TERM FROM THE PREV DISCUSSION... WELL IT LOOKS LIKE WE HAVE SETTLED IN AND JUMPED ON IT. AN UNSEASONABLY STRONG COLD FRONT WILL TAKE AIM AT THE WEST COAST LATE TUESDAY NIGHT. THIS SYSTEM IS ROUGHLY 3 STANDARD DEVIATIONS OUTSIDE OF THE NORM FOR MID AUGUST...MORE LIKE AN EARLY OCTOBER FRONT...AND WILL BE A SIGNIFICANT CONTRAST TO THE LAST FEW DAYS. THE FRONT WILL NOT ONLY USHER IN COLDER AIR AND BREEZY CONDITIONS BUT IT IS ALSO BEGINNING TO LOOK RATHER WET. THE OLYMPICS WILL LIKELY SEE (AND IS WHAT I PUT IN THE QPF GRIDS) 24 HOURS RAINFALL AMOUNTS GREATER THAN 1.5 INCHES BY WEDNESDAY MORNING...WITH A GOOD 0.75-1.0 INCHES ALONG THE COAST AND OVER THE CASCADES. ONE MESOSCALE LONG RANGE MODEL IS KICKING OUT GREATER THAN 2.5 INCHES OVER THE OLYMPICS AND NORTH CASCADES ON THE ONE EXTREME. NOT AS MUCH RAIN INLAND AREAS BUT STILL SIGNIFICANT AMOUNTS FOR AUGUST. THE ASSOCIATED UPPER LOW SWINGS THROUGH WEDNESDAY NIGHT FOR ANOTHER SHOT AT SHOWERS. WILL BE RATHER COOL WITH SNOW LEVEL DOWN TO AT LEAST 7000 FEET. HAVE REVAMPED THE TUESDAY NIGHT THROUGH THURSDAY FORECAST SIGNIFICANTLY AS A RESULT. BEYOND THAT AN UPPER LEVEL RIDGE IS EXPECTED TO REBUILD OVER THE AREA FRIDAY INTO AT LEAST THE EARLY PART OF THE WEEKEND. THIS RIDGE WILL NOT BE AS STRONG AS THE CURRENT ONE THOUGH SO DRY WITH SUN...BUT NOT AS HOT. CERNIGLIA && .AVIATION...HIGH BASED CONVECTIVE ACTIVITY MOVING UP FROM THE SOUTH WILL GO THROUGH THE KOLM...KSEA AND KBFI TERMINALS UNTIL AROUND 14Z. THE UPPER LEVELS OF THE AMS WILL REMAIN UNSTABLE THROUGH THIS EVENING. ANOTHER UPPER LEVEL DISTURBANCE WILL MOVE INTO THE AREA LATE THIS AFTERNOON INTO THE EVENING HOURS. CONFIDENCE NOT HIGH ENOUGH TO PUT THUNDERSTORMS IN THE INTERIOR TERMINALS AT THIS POINT BUT THE POSSIBILITY EXISTS. IF THE STORMS DEVELOP THEY WILL ONCE AGAIN BE HIGH BASED WITH CEILINGS ABOVE 10000 FEET. LOW STRATUS AND FOG ALONG THE COAST DID NOT MAKE MUCH PROGRESS INLAND OVERNIGHT. WITH THE CLOUD COVER THIS MORNING WILL TAKE THE TEMPO FOG GROUPS OUT OF THE KOLM AND KBLI FORECASTS. LIGHT ONSHORE GRADIENTS CONTINUING TODAY SO EXPECT THE STRATUS TO ONCE AGAIN BURN BACK TO THE BEACHES BY MIDDAY. WITH THE INCREASING ONSHORE GRADIENTS THIS EVENING THE STRATUS WILL MOVE FURTHER INLAND TONIGHT BUT WITH THE WEAK UPPER LEVEL DISTURBANCE MOVING THROUGH WILL LOWER THE CEILINGS OVERNIGHT WITH A MID LEVEL CLOUD DECK AND KEEP THE STRATUS CONFINED TO THE COAST. KSEA...CONVECTIVE ACTIVITY EARLY THIS MORNING GOING BY TO THE EAST OF THE AIRPORT. WILL PUT VCTS IN THE TAF FOR THE FIRST COUPLE OF HOURS. JUST HIGH CLOUDS AFTER THAT WITH THE POSSIBILITY OF MORE CONVECTION THIS EVENING. FELTON && .MARINE...WEAK HIGH PRESSURE WILL REMAIN OVER THE OFFSHORE WATERS WITH LOWER PRES INLAND GIVING WESTERN WASHINGTON WEAK ONSHORE FLOW TODAY. ONSHORE GRADIENTS INCREASING THIS EVENING GIVING SMALL CRAFT ADVISORY WINDS IN THE CENTRAL AND EASTERN STRAIT OVERNIGHT. A WEAKENING FRONT WILL MOVE THROUGH THE AREA ON MON. A VERY STRONG FOR AUGUST FRONT ASSOCIATED WITH AN 985 MB LOW OFF THE NORTH TIP OF VANCOUVER ISLAND WILL MOVE THROUGH THE WATERS EARLY WED WITH GALE FORCE WINDS OVER THE COASTAL WATERS AHEAD AND RIGHT WITH THE FRONT TUE NIGHT. SMALL CRAFT ADVISORY WINDS EXPECTED FOR THE REMAINDER OF THE WATERS WED. FELTON && .HYDROLOGY... AS STATED IN THE SHORT TERM DISCUSSION...A WET STORM SYSTEM FOR THIS TIME OF THE YEAR IS EXPECTED TO PRODUCE SIGNIFICANT RAINFALL ON THE SW FACING SLOPES OF THE OLYMPICS AND CASCADES IN PARTICULAR. THIS SYSTEM WILL BE ALMOST SIMILAR TO WHAT ONE WOULD EXPECT IN AUTUMN. RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE ANTICIPATED ON THE SW FACING SLOPES OF THE OLYMPICS AND CASCADES TUE NIGHT. UP TO NEAR AN INCH COULD FALL ON THE COAST DURING THE SAME TIME FRAME. ABOUT 0.25 TO 0.75 INCH OF RAIN IS EXPECTED ELSEWHERE. && .SEW WATCHES/WARNINGS/ADVISORIES... WA...RED FLAG WARNING IN EFFECT FOR THE CASCADES. PZ...SMALL CRAFT ADVISORY CENTRAL AND EASTERN STRAIT OF JUAN DE FUCA. WEATHER.GOV
The office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 3:14 AM PDT | Small Craft Advisory | SEW | 48 hr | |
| Aug 17, 8:16 AM PDT | Fire Weather Watch | SEW | 6 hr | |
| Aug 17, 2:43 PM PDT | Red Flag Warning | SEW | 38 hr |
Nearby
Red Flag Warnings in Washington, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.